Latest Blog Posts

More decline in voice…(with audio)

Posted by Rob H on May 31, 2013

Over the last 2 days, my voice has really changed for the worse. In fact, yesterday was one of the more frustrating days I can recall in quite awhile. Here’s what is happening:

  • Continued decline in voice
  • Increased breathiness
  • Slight headache

Continued decline in voice

The continued decline in voice is to be expected. From my experience with my first two shots, I know that there is a definite decline period before I begin to experience the benefit period. What’s been inconsistent is the timing and length of the decline period.

The first shot, the decline started just a couple days afterwards, was gradual and bottomed out almost exactly at the 2 week mark then rebounded gradually. It was easy to notice the decline and then the recovery on a daily basis. On the second shot, the decline was more in “chunks” and lasted longer – closer to 3-4 weeks. And the recovery was much different, there was no straight-line day-by-day improvement like I experienced the first time. It was more in chunks.

This time, on my May 20 shot, I had a period of about a week before any kind of drastic changes (which led me to wonder whether it was going to “take”). But lo and behold, it took all right.

Increased breathiness

This is something that has just happened over the last two days. It could just be my perception but it seems I am breathier than I was the first two times. In other words, my voice is a whisper and I seem to run out of breath easier. I think I have mentioned before that it’s almost like I switched from having Adductor SD to having Abductor SD. Those of you with this condition know what those terms mean, if you don’t know you can google them and find out.

There were even a few times today where I was talking and actually RAN OUT of voice…which I don’t recall happening the previous two times. It only happened twice today but it’s two times more than I had previously.

Here’s a voice sample, and you’ll hear right off the bat my voice is fairly normal but just for a few words, then my voice goes out and stays out for the remainder of the voice sample.

Audio MP3

Slight headache

My first instinct is that this is unrelated but I’ll continue to monitor the headache I’ve had the last two days. The only reason I have a concern is that it coincides with the sudden decline in voice and I have had “stress” headaches in the past from my neck muscles being fatigued. It’s possible the other muscles are being recruited to make up for the paralyzation of the Botox-injected muscles, and this extra “help’ is what’s causing the headaches. We will see. I have been able to control it with some regular Tylenol so it’s not a huge deal but something I will watch.

May 28 update (with audio)

Posted by Rob H on May 28, 2013

Voice finally changing

 

It’s taken awhile but the first real changes in my voice changing came over the weekend. I first started noticing a weakening of my voice on Thursday May 23 (3 days after the Botox shot), and it happened late in the day as I was unable to project my voice over a loud environment. Throughout the day, I had a fairly normal voice and even in the evening when I noticed the voice weakening, it still sounded normal – it just went a little “softer” randomly.

Pretty much the same thing happened the next day (Friday May 24) but on Saturday May 25, I noticed that my voice was weak throughout the day. I also lost a lot of my vocal range. I started to only be able to use my voice in a certain “middle range” – my higher voice was gone and my lower voice was gone. So I felt like I had sort of a monotonous voice. I could do some limited voice inflections but not my full range. And along with this limited range, my volume was only about 50% of normal. Despite this, I was able to attend a family function with no issues, I did have to repeat things a few times but it wasn’t bad.

Sunday May 26 was more of the same, with the weak voice and limited vocal range. Yesterday, May 27 (Memorial Day) – I experienced a very different kind of voice change. I started getting the “teenager” or “Peter Brady” voice, as I like to call it…where my voice is normal then it breaks…then normal then breaks…it’s a little more frustrating to have this voice because I don’t know when the breaks are coming. The only consistency I can find is that my first few words come out normal, then my voice breaks and “goes out” for the rest of that sentence/paragraph. Even today, I had the same voice. So we will see how this continues to develop. I’ll have a voice sample posted soon, I took a recording May 27 which I’ll have to get uploaded.

**update** here’s the voice sample from May 27:

Audio MP3

Side effects

As you may recall from my last post, I only had 1.5 units injected this time instead of 2.0 units which is what I had the first two times. We (the doctor and I) decided to do this to try to minimize the side effects. So far, it’s worked to near perfection. I have not had anything to complain about so far. I have had a couple isolated choking incidents, but it’s not a daily occurence. My sneezes over the last couple of days have gone into the “weird” sound I’ve come to expect with the paralyzation of my throat muscles. No big deal to me. The main thing I’m happy about (so far) is that I don’t have the swallowing difficulty. That to me is the worst side effect. I will have more updates in the coming days but wanted to get an update

Recent Blog Posts